Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 274, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 28, 2012, 6:39 PM CDT for Garvin County, Murray County, Oklahoma. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2012, 6:39 PM CDT (23:39 UTC)
- Expired
- May 28, 2012, 6:53 PM CDT
- In force
- 14 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Garvin County, OK, Murray County, OK
The radar
The Norman radar (KTLX), 68 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
821 WUUS54 KOUN 282339 SVROUN OKC049-099-290030- /O.NEW.KOUN.SV.W.0274.120528T2339Z-120529T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 639 PM CDT MON MAY 28 2012 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARVIN COUNTY IN SOUTHERN OKLAHOMA... EXTREME NORTH CENTRAL MURRAY COUNTY IN SOUTHERN OKLAHOMA... * UNTIL 730 PM CDT * AT 633 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ANTIOCH...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... PAULS VALLEY...WYNNEWOOD...STRATFORD...MAYSVILLE...PAOLI... ANTIOCH AND WHITEBEAD. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 64 AND 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. && LAT...LON 3470 9753 3484 9752 3484 9692 3455 9693 TIME...MOT...LOC 2333Z 298DEG 17KT 3474 9738 $$ 30
1 follow-up statement
576 WWUS54 KOUN 282353 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 653 PM CDT MON MAY 28 2012 OKC049-099-290040- /O.CAN.KOUN.SV.W.0274.000000T0000Z-120529T0030Z/ MURRAY OK-GARVIN OK- 653 PM CDT MON MAY 28 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL MURRAY AND GARVIN COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND WAS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3470 9753 3484 9752 3484 9692 3455 9693 TIME...MOT...LOC 2352Z 298DEG 17KT 3474 9738 $$ 30
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:33 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 28, 2:33 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 233 PM CDT MON MAY 28 2012 .DISCUSSION... FRONT HAS BECOME PRETTY MUCH STATIONARY THIS AFTERNOON ACROSS PORTIONS OF THE FA. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT IN THE FA. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP WEST OF THE AREA AND MOVE INTO PARTS OF SW OK/WEST NORTH TX THIS AFTN/EVENING. SOME OF THE STORMS COULD BECOME SEVERE. THE SEVERE POTENTIAL WILL DIMINISH THIS EVENING BUT SOME STORMS WILL BE POSSIBLE OVERNIGHT. THE FRONT COULD LIFT BACK NORTH LATER TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THIS BOUNDARY AGAIN TOMORROW AND MOVE ACROSS THE AREA. HOWEVER... SOME OF THAT WILL BE CONDITIONAL ON HOW THINGS EVOLVE TONIGHT. MODELS SHOW A SHORTWAVE MOVING ACROSS THE REGION WEDNESDAY/THURSDAY WHICH WILL PROVIDE SOME UPPER SUPPORT FOR STORM DEVELOPMENT... ESPECIALLY WED NIGHT/THURSDAY. A STRONGER COLD FRONT WILL ALSO MOVE ACROSS THE AREA WEDNESDAY NIGHT/THURSDAY. SEVERE STORMS WILL REMAIN POSSIBLE TUESDAY AND WEDNESDAY. COOLER AIR WILL MOVE INTO THE REGION BEHIND THE COLD FRONT KNOCKING TEMPERATURES DOWN BELOW NORMAL FOR THE LATTER PART OF THE WEEK. TEMPERATURES WILL THEN RECOVER TO AOA NORMAL OVER THE WEEKEND INTO EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 90 68 88 / 30 40 50 40 HOBART OK 66 91 67 92 / 30 30 40 40 WICHITA FALLS TX 69 94 71 94 / 60 30 30 20 GAGE OK 58 89 61 83 / 10 30 40 40 PONCA CITY OK 63 87 63 84 / 20 30 30 40 DURANT OK 70 92 69 87 / 40 30 50 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 17/25
Hazardous weather outlook, May 28, 11:46 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CDT MON MAY 28 2012
OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1146 AM CDT MON MAY 28 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ALTUS TO NORMAN...AND
WEST OF A NORMAN TO MADILL LINE. THIS INCLUDES ALL OF WESTERN NORTH
TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM THROUGH
MIDNIGHT CDT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON INTO THE EVENING HOURS.
IMPACTS...
HAIL LARGER THAN GOLF BALLS IS THE MAIN HAZARD AND CAN CAUSE DAMAGE
TO ROOFS...CROPS AND CARS. DAMAGING WIND GUSTS OVER 65 MPH MAY CAUSE
DAMAGE TO STRUCTURES...TREES AND UTILITY LINES.
DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN TWO MAIN AREAS...
ONE BEING SOMEWHERE BETWEEN LUBBOCK AND VERNON TEXAS...AND TWO BEING
ALONG A STATIONARY FRONT NEAR A HOLLIS TO KINGFISHER TO PONCA CITY LINE
BETWEEN 4 AND 7 PM CDT. STRONG AFTERNOON HEATING COMBINED WITH
CONVERGENCE ALONG THE FRONT WILL ALLOW FOR THUNDERSTORMS TO DEVELOP.
THESE STORMS WILL MOVE EAST OR SOUTHEAST DURING THE LATE AFTERNOON
AND EVENING HOURS.
SOME OF THE THUNDERSTORMS WILL BE SEVERE...ESPECIALLY OVER WESTERN
NORTH TEXAS AND SOUTHWEST PARTS OF OKLAHOMA AS THE AIR WILL BE QUITE
UNSTABLE. AFTER 7 PM CDT...THUNDERSTORMS MAY CONGEAL INTO ONE OR MORE
STORM COMPLEXES AND MOVE INTO PARTS OF CENTRAL AND SOUTHERN OKLAHOMA
AS WELL AS WESTERN NORTH TEXAS. ALTHOUGH THE THREAT FOR SEVERE WEATHER
WILL DECREASE AFTER MIDNIGHT CDT...MARGINALLY SEVERE HAIL AND WIND
GUSTS WILL STILL BE A CONCERN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY. SEVERAL
OPPORTUNITIES FOR THUNDERSTORMS WILL EXIST DURING THE AFTERNOON
AND OVERNIGHT HOURS...WITH DAMAGING HAIL AND WIND POSSIBLE. THE RISK
FOR THUNDERSTORMS SHOULD FINALLY PUSH EAST BY THURSDAY EVENING AS A
STRONG COLD FRONT MOVES FROM NORTH TO SOUTH OVER OKLAHOMA AND
WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM CDT TUESDAY.
MBS/MAXWELLIn the hours before
Local storm report, May 28, 6:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
602 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 2 S LINDSAY 34.81N 97.61W
05/28/2012 E1.25 INCH GARVIN OK TRAINED SPOTTER
&&
SCLocal storm report, May 28, 6:07 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 3 E HOLLISTER 34.34N 98.82W
05/28/2012 E1.00 INCH TILLMAN OK TRAINED SPOTTER
&&
SCLocal storm report, May 28, 6:30 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 8 W DUNCAN 34.52N 98.11W
05/28/2012 E1.75 INCH STEPHENS OK AMATEUR RADIO
&&
FMLocal storm report, May 28, 6:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL CHATTANOOGA 34.42N 98.65W
05/28/2012 E1.75 INCH COMANCHE OK TRAINED SPOTTER
&&
FMLocal storm report, May 28, 6:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL DUNCAN 34.52N 97.97W
05/28/2012 E1.00 INCH STEPHENS OK AMATEUR RADIO
&&
FMLocal storm report, May 28, 6:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND GST 3 E GILLILAND 33.73N 99.63W
05/28/2012 M62 MPH KNOX TX TRAINED SPOTTER
&&
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:00 PM CDT | Special Weather Statement | OUN | Ellis | 30 min |
| May 27, 11:25 PM CDT | Special Weather Statement | OUN | Ellis | 20 min |
| May 27, 11:48 PM CDT | Special Weather Statement | OUN | Woodward | 27 min |
| May 28, 12:07 AM CDT | Special Weather Statement | OUN | Woodward | 23 min |
| May 28, 12:25 AM CDT | Special Weather Statement | OUN | Woodward | 35 min |
| May 28, 12:54 AM CDT | Special Weather Statement | OUN | Woods | 36 min |
| May 28, 5:07 PM CDT | Special Weather Statement | OUN | Grady | 38 min |
| May 28, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 63 min |
| May 28, 5:33 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 31 min |
| May 28, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 44 min |
| May 28, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 61 min |
| May 28, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 44 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.